Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 69, NWS El Paso, TX

June 25, 2017Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 25, 2017, 2:02 PM MDT for Otero County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2017, 2:02 PM MDT (20:02 UTC)
Expired
Jun 25, 2017, 2:45 PM MDT
In force
43 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Otero County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-395 J/kg
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WUUS54 KEPZ 252002
SVREPZ
NMC035-252045-
/O.NEW.KEPZ.SV.W.0069.170625T2002Z-170625T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
202 PM MDT SUN JUN 25 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Northern Otero County in south central New Mexico...

* Until 245 PM MDT

* At 201 PM MDT, a severe thunderstorm was located near Sacramento, 
  or 12 miles southeast of Cloudcroft, moving west southwest 
  at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bluff Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3270 10573 3284 10578 3285 10564 3277 10559
TIME...MOT...LOC 2001Z 239DEG 48KT 3284 10557 

HAIL...1.00IN
WIND...60MPH
 
$$

TRIPOLI
2 follow-up statements
779 
WWUS54 KEPZ 252022
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
222 PM MDT SUN JUN 25 2017

NMC035-252045-
/O.CON.KEPZ.SV.W.0069.000000T0000Z-170625T2045Z/
Otero NM-
222 PM MDT SUN JUN 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR NORTHERN OTERO COUNTY...

At 221 PM MDT, a severe thunderstorm was located near Elk, or 26 
miles east of Cloudcroft, moving west southwest at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bluff Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3270 10573 3284 10578 3285 10564 3277 10559
TIME...MOT...LOC 2021Z 239DEG 48KT 3298 10529 

HAIL...1.00IN
WIND...60MPH
 
$$

TRIPOLI
248 
WWUS54 KEPZ 252045
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
245 PM MDT SUN JUN 25 2017

NMC035-252054-
/O.EXP.KEPZ.SV.W.0069.000000T0000Z-170625T2045Z/
Otero NM-
245 PM MDT SUN JUN 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OTERO COUNTY WILL
EXPIRE AT 245 PM MDT...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning will be allowed 
to expire.

LAT...LON 3270 10573 3284 10578 3285 10564 3277 10559
TIME...MOT...LOC 2044Z 239DEG 48KT 3308 10509 

$$

TRIPOLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:11 AM MDT, 10 hours 51 minutes earlier.

Area forecast discussion, Jun 25, 3:11 AM MDT, 10 hours 51 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
311 AM MDT Sun Jun 25 2017

.SYNOPSIS...
Moist unstable air will continue to flow into southern New Mexico
and west Texas and this will bring more showers and thunderstorms
across the region today through Tuesday. A few storms will again
produce heavy rains...hail and string winds this afternoon and
tonight. Westerly winds will result in very warm mostly dry
weather across the Borderland Wednesday through next Saturday.

&&

.DISCUSSION...
Overnight thunderstorm complex has moved south of the border with
storm motion showing well defined mesoscale convective vortex over
northern Mexico. For today once again the combination of large
thermal/heat trough west of the divide and equally large surface
high over the mid west and southern plains will induce east to
southeast low level with continued transport of abundant moisture.
Surface dewpoints will range from lower 50s west to lower 60s
east supporting high precipitable values around 1.1 to 1.4
inches. Air mass will remain rather unstable with afternoon
MUCAPE's around 1000 to 2000 J/kg. Thus expect another round of
deep convection as surface heating...upslope flow and possible
short wave moving into the CWA from the north initiate updrafts
with subsequent outflow boundaries sustaining activity into the
night.

Like yesterday expect most of the storms will develop across
northern areas during the afternoon with a likely mesoscale
convective complex/system moving into central and southern regions
late in the afternoon and overnight. The abundant moisture and
instability will result in a few storms producing heavy rains and
possible flash flooding. In addition low level southeast winds
beneath northwesterly winds aloft will result in 0 to 6 km shear
values around 30 kt contributing to further updrafts enhancement
sufficient to cause larger hail. Finally DCAPE values above 1200
J/kg indicate potential for a few damaging downdrafts.

South to southeast winds will maintain inflow of moist air through
Tuesday but upper ridge will be expanding across New Mexico while
associated high pressure center shifts to the south into northern
Mexico. This will result in diminished thunderstorm coverage on
Tuesday. By Wednesday a zonal flow aloft will be established
across the southern Rockies with downslope flow and attendant
warming causing formation of surface trough through eastern New
Mexico. This pattern change will cause low and mid level westerly
flow over the CWA with advection of very warm drier air. Thus will
outlook above normal temperatures and little or no rainfall
Wednesday through Saturday.

&&

...AVIATION...Valid 25.12z-26/12z.
Scattered areas of MVFR or IFR ceilings and visibility in showers
and thunderstorms mainly from 20z to 08z. A few storms may produce
and hail and wind gusts to 50 kt. Otherwise SCT-BKN 050-100 with
surface winds speeds mostly from 10 and 20 kt.

&&

.FIRE WEATHER...
Moist unstable air will continue to flow into southern New Mexico
and west Texas and this will bring more showers and thunderstorms
across the region today through Tuesday. A few storms will again
produce heavy rains...hail and string winds this afternoon and
tonight. The widespread wetting rains should continue to reduce
the fire danger. Westerly winds will result in very warm mostly
dry weather across the Borderland Wednesday through next Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 94  71  91  71 /  20  60  20  20
Sierra Blanca           92  67  89  67 /  20  50  40  20
Las Cruces              92  67  89  67 /  20  60  20  30
Alamogordo              90  66  88  66 /  30  60  30  30
Cloudcroft              66  51  67  51 /  60  70  70  40
Truth or Consequences   92  66  92  68 /  40  50  40  30
Silver City             91  62  89  63 /  50  60  40  30
Deming                  93  67  91  66 /  20  60  20  20
Lordsburg               95  67  93  67 /  30  50  20  20
West El Paso Metro      92  70  89  71 /  20  70  20  20
Dell City               93  66  91  66 /  30  60  40  20
Fort Hancock            97  70  91  70 /  20  60  30  20
Loma Linda              86  66  86  68 /  20  60  30  20
Fabens                  94  70  90  70 /  20  60  20  20
Santa Teresa            93  68  89  69 /  20  60  20  20
White Sands HQ          91  70  88  70 /  30  70  20  30
Jornada Range           92  65  89  65 /  30  70  20  30
Hatch                   95  66  93  66 /  30  60  20  30
Columbus                95  69  92  69 /  20  60  20  20
Orogrande               92  68  89  68 /  30  60  20  30
Mayhill                 74  55  75  55 /  60  70  80  40
Mescalero               77  54  78  54 /  60  70  70  40
Timberon                75  55  75  55 /  60  70  60  40
Winston                 84  57  84  58 /  60  50  70  40
Hillsboro               87  62  89  62 /  50  60  50  30
Spaceport               94  63  93  63 /  30  60  30  30
Lake Roberts            89  53  86  54 /  60  70  60  30
Hurley                  88  61  88  62 /  30  60  40  20
Cliff                   98  61  95  61 /  40  60  40  30
Mule Creek              96  63  94  64 /  40  50  30  20
Faywood                 89  61  89  62 /  30  70  40  30
Animas                  97  68  94  68 /  30  50  20  30
Hachita                 96  67  94  67 /  30  50  10  30
Antelope Wells          95  67  94  68 /  30  50  20  40
Cloverdale              93  64  89  67 /  30  50  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash

In the hours before

Local storm report, Jun 25, 8:14 AM MDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
814 AM MDT SUN JUN 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     KSVC                    32.63N 108.15W
06/24/2017  M64 MPH          GRANT              NM   AWOS

&&

EVENT NUMBER EPZ1700294

GRZYWACZ
Special weather statement, Jun 25, 1:01 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service El Paso TX
101 PM MDT SUN JUN 25 2017

NMZ415-416-251945-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
101 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 145 PM
MDT...

At 100 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mayhill, or 13 miles east of Cloudcroft.  This storm is stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Weed and Sacramento.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3273 10564 3291 10569 3294 10555 3278 10542
TIME...MOT...LOC 1900Z 239DEG 49KT 3290 10551

TRIPOLI
Special weather statement, Jun 25, 1:45 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service El Paso TX
145 PM MDT SUN JUN 25 2017

NMZ415-416-252030-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
145 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 230 PM
MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mayhill, or 15 miles east of Cloudcroft, moving south
southwest at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3271 10572 3284 10572 3287 10557 3274 10552
TIME...MOT...LOC 1945Z 239DEG 49KT 3288 10548

TRIPOLI
Special weather statement, Jun 25, 2:01 PM MDT, 1 minute before
Special Weather Statement
National Weather Service El Paso TX
201 PM MDT SUN JUN 25 2017

NMZ415-416-252030-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
201 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 230 PM
MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mayhill, or 15 miles east of Cloudcroft, moving west
southwest at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3271 10572 3284 10572 3287 10557 3274 10552
TIME...MOT...LOC 1945Z 239DEG 49KT 3288 10548

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:13 PM MDTSpecial Weather StatementEPZGrant, Luna32 min
Jun 24, 6:23 PM MDTSpecial Weather StatementEPZDoña Ana37 min
Jun 24, 6:33 PM MDTSevere Thunderstorm WarningEPZGrant, Luna42 min
Jun 24, 6:54 PM MDTSpecial Weather StatementEPZHidalgo36 min
Jun 24, 6:55 PM MDTSpecial Weather StatementEPZHidalgo50 min
Jun 24, 7:01 PM MDTSpecial Weather StatementEPZLuna44 min
Jun 24, 7:15 PM MDTFlash Flood WarningEPZHidalgo3 hr
Jun 24, 7:16 PM MDTSpecial Weather StatementEPZGrant44 min
Jun 24, 7:22 PM MDTSpecial Weather StatementEPZLuna38 min
Jun 24, 7:29 PM MDTSpecial Weather StatementEPZLuna46 min
Jun 24, 7:48 PM MDTSpecial Weather StatementEPZHidalgo42 min
Jun 24, 8:01 PM MDTSpecial Weather StatementEPZGrant44 min
Jun 24, 8:30 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Jun 25, 1:01 PM MDTSpecial Weather StatementEPZOtero44 min
Jun 25, 1:45 PM MDTSpecial Weather StatementEPZOtero45 min
Jun 25, 2:01 PM MDTSpecial Weather StatementEPZOtero29 min
Jun 25, 2:19 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jun 25, 3:08 PM MDTSpecial Weather StatementEPZOtero52 min
Jun 25, 3:55 PM MDTSevere Thunderstorm WarningEPZOtero50 min
Jun 25, 4:08 PM MDTSpecial Weather StatementEPZ52 min
Jun 25, 4:20 PM MDTSevere Thunderstorm WarningEPZOtero21 min
Jun 25, 4:36 PM MDTSevere Thunderstorm WarningEPZGrant, Sierra39 min
Jun 25, 4:50 PM MDTSpecial Weather StatementEPZOtero40 min
Jun 25, 5:12 PM MDTSpecial Weather StatementEPZDoña Ana48 min
Jun 25, 5:32 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero43 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.